Teen Hair Bleached (Hypopigmentation) By Chloroquine Malaria Drug

Jerry Reth | July 23, 2010 | 0 Comments More

Induced Hair Hypopigmentation

Teen Hair Bleached (Hypopigmentation) By Chloroquine Malaria Drug – A 16 year old blonde haired patient was evaluated after doctors noticed lighter colored hair was growing from her scalp. The change first came one week after the individual returned from a two-week long vacation in Costa Rica. During that time she took Chloroquine phosphate for malaria, and believes that the medication could have changed her hair color.

She was supposed to have taken 500 mg of the drug on a weekly basis, but made the mistake of taking the recommended weekly dosage on a daily basis. She started taking the medication one week before the trip, and continued taking the medication while she was in Costa Rica, and then for a week after she had returned home.


Dr. Vera H. Price, a dermatology professor in California had this to say on the matter: “You could see across her hair, there was just this band of lighter color.” “They were very worried. She was concerned that something was drastically wrong and serious,” she added.

Hair hypopigmentation is very rare, and is reversible. It is a known side effect of Chloroquine, and has been known to cause this issue in a number of other patients. Most cases occur after three months of consecutive treatment, and usually require more than 500 mg of the drug.

Her hair color should return to normal with treatment, which she is likely happy about. If you ever are planning on taking Chloroquine, make sure to read the recommended daily dosage before proceeding.

Be Sociable, Share!

Category: Health News

Leave a Reply